Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 75, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2009, 9:44 PM CDT for 4 counties in Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 9:44 PM CDT (02:44 UTC)
- Expired
- May 30, 2009, 10:16 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 10:05 PM CDT | TSTM WND GST 60 | 6 N Cimarron, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 3923 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 310244 SVRDDC KSC055-057-069-083-310330- /O.NEW.KDDC.SV.W.0075.090531T0244Z-090531T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 944 PM CDT SAT MAY 30 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS. NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN GRAY COUNTY IN SOUTHWEST KANSAS. SOUTHWESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. * UNTIL 1030 PM CDT * AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF CIMARRON...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CIMARRON... KALVESTA... RURAL RESIDENCES OF EASTERN FINNEY...NORTHEASTERN GRAY... NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DESTRUCTIVE WINDS UP TO 60 MPH WERE REPORTED IN CIMARRON WITH THIS STORM. THIS IS AN EXTREMELY DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS && LAT...LON 3811 10010 3782 10006 3778 10043 3801 10049 TIME...MOT...LOC 0244Z 251DEG 17KT 3792 10034 $$ RUSSELL
2 follow-up statements
000 WWUS53 KDDC 310259 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 959 PM CDT SAT MAY 30 2009 KSC055-057-069-083-310330- /O.CON.KDDC.SV.W.0075.000000T0000Z-090531T0330Z/ FINNEY KS-HODGEMAN KS-GRAY KS-FORD KS- 959 PM CDT SAT MAY 30 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHWESTERN FORD...NORTHEASTERN GRAY...SOUTHWESTERN HODGEMAN AND EAST CENTRAL FINNEY COUNTIES... AT 955 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER NORTH CENTRAL GRAY COUNTY...OR 8 MILES NORTH OF CIMARRON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF EASTERN FINNEY...NORTHEASTERN GRAY... NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES. AT 920 PM..THE PUBLIC REPORTED WINDS IN EXCESS OF 60 MPH IN CIMARRON. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3783 10037 3800 10039 3811 10010 3782 10006 TIME...MOT...LOC 0258Z 242DEG 16KT 3794 10033 $$ RUSSELL
000 WWUS53 KDDC 310316 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1016 PM CDT SAT MAY 30 2009 KSC055-057-069-083-310325- /O.CAN.KDDC.SV.W.0075.000000T0000Z-090531T0330Z/ FINNEY KS-HODGEMAN KS-GRAY KS-FORD KS- 1016 PM CDT SAT MAY 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FORD... NORTHEASTERN GRAY...SOUTHWESTERN HODGEMAN AND EAST CENTRAL FINNEY COUNTIES IS CANCELLED... * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF EASTERN FINNEY...NORTHEASTERN GRAY... NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES. THE THUNDERSTORM HAS WEAKENED SIGNIFICANTLY, HOWEVER HEAVY RAIN AND LIGHTNING CAN STILL BE EXPECTED THOUGH 1030 PM. LAT...LON 3783 10037 3800 10039 3811 10010 3782 10006 TIME...MOT...LOC 0315Z 242DEG 16KT 3797 10025 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:13 PM CDT, 6 hours 31 minutes earlier.
Area forecast discussion, May 30, 3:13 PM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT SAT MAY 30 2009 .DISCUSSION... DAYS 1-2... FIRST QUESTION IS TSRA CHANCES THIS EVENING ALONG A WEAK COOL FRONT SLIDING SOUTH THROUGH THE CWA. EARLY THIS AFTERNOON THERE WAS HEAVY CU AND TCU FORMING ACROSS PARTS OF THE WESTERN COUNTIES. HOWEVER, GIVING THE SIGNIFICANT MIXING THAT OCCURRED TODAY THE BASES SHOULD BE QUITE HIGH. THUS ANY TSRA THAT DO DEVELOP WILL HAVE VERY LITTLE PCPN BUT PERHAPS SOME GUSTY WINDS. THE FRONT WILL STALL OVER THE AREA THIS EVENING AND THEN BEGIN TO MOVE BACK NORTH ON SUNDAY IN RESPONSE TO FALLING PRESSURES IN THE LEE AS WESTERLIES SLOWLY DEVELOPS. THE AIRMASS ACROSS THE AREA ON SUNDAY SHOULD BE NEARLY THE SAME AS TODAY. THUS, EXPECTING TEMPS TO REACH THE LOW TO MID 90S. WITH THE LACK OF SURFACE CONVERGENCE TOMORROW I THINK THE CHANCE FOR ANY TSRA IS MINIMAL. AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL BE WEAKENING AS IT EJECTS TOWARDS THE CENTRAL PLAINS DURING THE FIRST OF THE WEEK. A DRYLINE MAY BECOME ESTABLISHED ACROSS MY WESTERN COUNTIES DURING THE DAY AND THERE MAY BE ISOLATED TO SCATTERED TSRA AS SFC HEATING REACHES IT MAX DURING THE AFTERNOON. THE BEST CHANCE FOR PCPN WILL BE BEYOND THIS PERIOD. DAYS 3-7... THE NHEM WATER VAPOR LOOP TODAY SHOWS A SIGNIFICANT LONGWAVE TROUGH/LOW CENTERED AROUND THE DATELINE BETWEEN 40-45N. ANOTHER LARGE-SCALE TROUGH/LOW OF SIGNIFICANCE WAS CENTERED AROUND HUDSON BAY. A SUBTROPICAL JET EXTENDED ACROSS A SIGNIFICANT LENGTH OF THE PACIFIC ALONG ROUGHLY 15N. PLANETARY SCALE RIDGING EXISTED BETWEEN THE TWO AFOREMENTIONED LOWS, WITH SYNOPTIC SCALE LOWS WALLOWING AMIDST THIS LARGER SCALE RIDGING. GIVEN THE FACT THESE TWO LOWS WERE SPINNING ESSENTIALLY BETWEEN THE TWO PLANETARY SCALE JETS, THEY WERE VERY SLOW MOVING. THE EASTERN LOW OF THESE TWO WAS CENTERED OVER SOUTHWESTERN ARIZONA THIS MORNING. THE DEEPER OF THESE TWO LOWS WAS OFF THE WEST COAST STILL...ABOUT 800 MILES WEST OF NORTHERN CALIFORNIA. THE ARIZONA SYSTEM WILL VERY SLOWLY MOVE INTO CO/NM BY MONDAY NIGHT PUTTING THE CENTRAL HIGH PLAINS INTO A MORE FAVORABLE SITUATION FOR UPWARD VERTICAL MOTION AND LOW LEVEL RESPONSE. THE 12Z GFS SHOWS THE H5 VORT CENTER ACROSS SOUTHEAST COLORADO VALID F72 (12Z TUES). GIVEN THE SLOW MOVEMENT OF THIS STORM SYSTEM, SHOULD SEE A SITUATION NOT TOO DISSIMILAR TO THE MAY 26 EVENT WHERE WIDESPREAD THUNDERSTORMS AND POST FRONTAL RAIN ENCOMPASSED MUCH OF WESTERN KANSAS. WILL BE RAMPING UP POPS FOR MONDAY NIGHT AND TUESDAY...EXTENDING HIGH CHANCE POPS INTO TUESDAY NIGHT...AND EVEN INTO EARLY WEDNESDAY ACROSS THE EAST. HAVE LOWERED TEMPERATURES WEDNESDAY...HOWEVER GIVEN THE SLOWER MOVEMENT OF THE SYSTEM...TUESDAY TEMPERATURES ARE EVEN A BIT MORE CHALLENGING THAN BEFORE. THERE COULD BE A SUBSTANTIAL BAROCLINIC ZONE ACROSS SOUTHWEST KANSAS WITH HIGHS IN THE LOWER 80S FROM COLDWATER TO MEDICINE LODGE...AND TEMPERATURES NOT ESCAPING THE UPPER 50S/LOWER 60S TOWARD SCOTT CITY/DIGHTON. A PERTURBATION ROTATING AROUND THE SOUTHWEST PERIPHERY THE HUDSON BAY GYRE WILL AID IN PUSHING A STRONG COLD FRONT THROUGH. THIS POLAR AIRMASS WILL LIKELY LINGER THROUGH THURSDAY BEFORE WE START SEEING SOME RETURN SOUTHEASTERLY FLOW. THURSDAY NIGHT/FRIDAY... THE LARGER CUTOFF LOW CURRENTLY OFF THE COAST OF CALIFORNIA WILL THEN FINALLY APPROACH CALIFORNIA BY EARLY FRIDAY. AS THIS IS HAPPENING THOUGH...THE HUDSON BAY PLANETARY SCALE CIRCULATION WILL CONTINUE TO RATHER FORMIDABLE WITH LARGE NEGATIVE H5 HEIGHT ANOMALY EXTENDING SOUTH INTO THE FAR NORTHERN PLAINS/UPPER MIDWEST/GREAT LAKES REGION. THIS WILL MOST LIKELY SEND YET ANOTHER SURGE OF CANADIAN AIR SOUTH SOMETIME LATE FRIDAY OR EARLY SATURDAY. WILL INTRODUCE 20-30 POPS FOR BOTH LATE FRIDAY AND FRIDAY NIGHT ALONG THIS FRONT. THERE ARE MANY QUESTIONS BEYOND THIS TIME FRAME. HOW SIGNIFICANT WILL THE HUDSON BAY CIRCULATION BE BY D+7 AND HOW MUCH INFLUENCE WILL IT HAVE IN THE SURFACE PATTERN (I.E. HOW FAR SOUTH WILL POLAR FRONTS REACH)? WHAT WILL BECOME OF THE LARGE CALIFORNIA CUTOFF AS IT SLOWLY MAKES ITS APPROACH TO THE SOUTHWEST CONUS? WHEN WILL IT FINALLY MOVE INLAND? HOW WILL IT INTERACT WITH THE HUDSON BAY POLAR VORTEX? BLOCKED CIRCULATIONS LIKE THIS ARE EXTREMELY DIFFICULT TO DEAL WITH FROM A FORECASTING STANDPOINT ESPECIALLY WHEN IT COMES DOWN TO SMALLER SCALE INTERACTIONS THAT ARE INVOLVED...AND HAVE A SUBSTANTIAL IMPACT (EITHER POSITIVE OR NEGATIVE) ON SENSIBLE WEATHER FOR EVERYONE. IN OTHER WORDS...THE FORECAST BEYOND D+7 IS ABOUT AS UNCLEAR AS CAN BE FOR THIS TIME OF YEAR (OR ANYTIME OF YEAR FOR THAT MATTER). IT DOES SEEM UNLIKELY, THOUGH, THAT ANY FRONT OR LARGE SCALE MCS WILL SCOUR OUT GULF MOISTURE AFTER D+6, SO THE PERIOD BEYOND JUNE 5 SHOULD HAVE SOME FAIRLY GOOD MOISTURE WITH MID-UPPER TROPOSPHERIC FLOW (WHETHER IT BE SOUTHWEST FLOW, WESTERLY FLOW, OR NORTHWESTERLY FLOW). FLOW AND MOISTURE/CAPE THIS TIME OF YEAR USUALLY MEANS STRONG/SEVERE CONVECTION FOR SOMEONE ON THE GREAT PLAINS (CLIMATOLOGY)...BUT WILL IT BE AN ABOVE CLIMATOLOGY PERIOD OF ACTIVE SEVERE WEATHER (OR RAINFALL) INCLUDING WESTERN KANSAS? -UMSCHEID && AVIATION... A WEAK FRONT WILL EXTEND FROM KGCK TO KDDC THIS AFTERNOON/EVENING. ISOLATED TO WIDELY SCATTERED CONVECTION WILL LIKELY FORM ALONG THIS FRONT...HOWEVER GIVEN THE EXPECTED ISOLATED AND SLOW-MOVING NATURE OF THE STORMS...WILL JUST USE CB ONLY IN THE TAFS FOR NOW WITH AMENDMENTS TO INCLUDE EITHER VCTS OR TSRA IF/WHEN STORMS BEGIN TO THREATEN ANY OF THE TERMINALS. THE FRONT WILL THEN WASH OUT OVERNIGHT WITH A RETURN TO SOUTHERLY WINDS SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 95 63 89 / 20 0 10 40 GCK 60 95 62 89 / 20 0 20 30 EHA 63 95 65 92 / 0 0 20 10 LBL 61 95 63 90 / 0 0 20 20 HYS 60 92 62 88 / 20 0 10 40 P28 63 95 65 90 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/25
Hazardous weather outlook, May 30, 3:57 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 357 AM CDT SAT MAY 30 2009 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 357 AM CDT SAT MAY 30 2009 /257 AM MDT SAT MAY 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS LATE THIS MORNING BEFORE STALLING ACROSS SOUTHWEST KANSAS BY THIS AFTERNOON. THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS ALONG THE COLD FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY NORTH OF A LINE FROM ULYSSES TO PRATT. ALTHOUGH ANY DEVELOPING STORMS ARE NOT EXPECTED TO BECOME SEVERE...SMALL HAIL AND STRONG GUSTY WINDS CANNOT BE RULED OUT WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE INTO NORTHWESTERN KANSAS MONDAY WITH A DRYLINE DEVELOPING AND EXTENDING SOUTH ACROSS EXTREME WESTERN KANSAS. THIS WILL RESULT IN AN INCREASED CHANCE FOR THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY NIGHT ACROSS WESTERN KANSAS. THE POTENTIAL EXISTS THAT SOME STORMS COULD BECOME SEVERE...ESPECIALLY WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE SOUTH OF THE FRONT. HOWEVER, SEVERE POTENTIAL MAY BE LIMITED BY LACK OF UPPER LEVEL SUPPORT DUE TO A WEAK FLOW ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Local storm report, May 30, 8:05 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
805 PM CDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 6 ENE FELLSBURG 37.82N 99.08W
05/30/2009 M1.34 INCH EDWARDS KS CO-OP OBSERVER
THE RAIN FELL BETWEEN 515 PM AND 730 PM.
0730 PM HEAVY RAIN 5 ENE FELLSBURG 37.82N 99.09W
05/30/2009 M1.70 INCH EDWARDS KS PUBLIC
THE RAIN FELL BETWEEN 515 PM AND 730 PM.
0745 PM HEAVY RAIN 3 ENE TROUSDALE 37.82N 99.03W
05/30/2009 M1.50 INCH EDWARDS KS PUBLIC
MOST OF THE RAIN FELL BETWEEN 515 PM AND 745 PM.
&&
LEESpecial weather statement, May 30, 8:53 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 853 PM CDT SAT MAY 30 2009 KSZ077-310245- GRAY- 853 PM CDT SAT MAY 30 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAY COUNTY... AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR INGALLS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3799 10024 3776 10023 3772 10060 3787 10060 TIME...MOT...LOC 0153Z 259DEG 23KT 3781 10047 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:53 PM CDT | Special Weather Statement | DDC | Gray | 52 min |
| May 30, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.